Kansas, 2008

Flash Flood and Hail in Kansas, June 22 to 23, 2008

June 22 to 23, 2008 · NWS SGF · 16 events in 2 counties and zones

This episode of severe weather and flooding occurred during the overnight period of 22 June, and into the morning hours of 23 June. A nocturnal low level jet developed over the southern and central Plains and interacted with a stalled front extending from east central Missouri to southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

This episode of severe weather and flooding occurred during the overnight period of 22 June, and into the morning hours of 23 June. A nocturnal low level jet developed over the southern and central Plains and interacted with a stalled front extending from east central Missouri to southeast Kansas. Hail to the size of baseballs occurred from Cherokee County, Kansas to Jasper County, Missouri. Several observations of wind gusts to 70 mph also occurred over southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 22, 11:30 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 22, 11:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT MON JUN 23 2008

.UPDATE...
QUICK UPDATE: CONVECTION BLOSSOMED WITH WEAK WARM AIR ADVECTION
COMBINED WITH MORE THAN ADEQUATE INSTABILITY FOR STRONG UPDRAFT
POTENTIAL. RUC EARLIER INDICATED MLCAPES OF 2000 J/KG OVE THE
WESTERN CWFA. SHEAR STILL ADEQUATE ON THE WESTERN SIDE OF OF
MIDWESTERN TROUGH TO SUSTAIN UPDRAFTS...BUT MIDLEVEL FLOW WILL
GRADUALLY WEAKEN WITH TIME WITH INCREASING UPPER RIDGING LATE
TONIGHT AND MONDAY. SEVERE THUNDERSTORM WATCH WILL BE OUT SHORTLY NO
DOUBT.  STORMS ALSO TRAINING WITH LOW LEVEL FLOW ALLOWING BACK
BUILDING IN THE NORTHWEST FLOW. DSA

&&

.DISCUSSION...

CURRENTLY...MINOR SHORTWAVE MOVED THROUGH SW MO THIS MORNING
PRODUCING MAINLY CLOUD COVER...WITH SCATTERED SHRA/TSRA FROM TIME
TO TIME. DEWPOINTS IN THE WAKE OF THIS FEATURE HAVE DROPPED INTO
THE UPPER 50S/LOWER 60S...THOUGH HIGHER DEWPOINTS ARE RETURNING TO
AREAS NEAR THE MO/KS BORDER. A WEAK LOW LEVEL BOUNDARY...BEST SEEN
IN 925MB PROFILER PLAN VIEW...IS LOCATED FROM CENTRAL KS INTO
CENTRAL MO. PREVIOUS CLOUD COVERAGE AND SLIGHTLY LOWER DEWPOINTS
HAVE RESULTED IN SLIGHTLY LESS INSTABILITY THAN WAS OBSERVED AT
THIS TIME YESTERDAY. AS SUCH...VISIBLE SAT IMAGERY AT THIS HOUR IS
RATHER VOID OF CU IN SE KS/SW MO. LOOKS LIKE HIGHS WILL ONCE AGAIN
PEAK IN THE LOWER TO MIDDLE 80S.

REST OF THIS AFTERNOON AND TONIGHT...INSTABILITY WILL GRADUALLY
INCREASE...ESPECIALLY IN THE VICINITY OF THE WEAK LOW LEVEL
BOUNDARY. LITTLE IF ANY INHIBITION IS NOTED...THUS THERE WILL BE
LITTLE HOLDING US BACK. ENOUGH INSTABILITY SHOULD BE GARNERED NEAR
THE BOUNDARY TO PRODUCE SCATTERED CONVECTION LATE THIS AFTERNOON
IN THIS EVENING. AS PREVIOUS FORECAST MENTIONED...THE BETTER
OPPORTUNITY FOR MORE LONG LIVED CONVECTION WILL BE OVER EXTREME SE
KS AND FAR SW MO WHERE THE BOUNDARY SHOULD TAKE ON A MORE NW TO SE
ORIENTATION.

LOW LEVEL JET INCREASING OVERNIGHT SHOULD MAINTAIN LIFT IN SE
KS/FAR SW MO. WHATEVER CONVECTIVE ACTIVITY OVER THE EASTERN OZARKS
WILL SUBSIDE AFTER INSTABILITY IS SPENT. WILL ALSO NEED TO MONITOR
CONVECTIVE DEVELOPMENT OVER KS THAT MIGHT FOLLOW THIS BOUNDARY
SOUTHEASTWARD INTO THE FAR SW CWA. THERE REMAINS A RISK FOR HEAVY
RAIN AND POSSIBLE FLASH FLOODING IF EVERYTHING SETS UP JUST RIGHT.
HOWEVER THIS IS MORE OF A MESOSCALE FORECAST ISSUE AND CONFIDENCE
IS NOT HIGH ENOUGH TO PINPOINT ANY AREAS MORE PRONE TO FLASH
FLOODING.

MONDAY THROUGH WEDNESDAY...AS HAS BEEN DISCUSSED THE PAST SEVERAL
DAYS...THE REGION WILL BE PRONE TO PERIODIC EPISODES OF
CONVECTION. NORTHWEST FLOW WILL KEEP THE FORECAST QUITE TRICKY.
LINGERING BOUNDARY OVER FAR SW MO MONDAY IS ONE FOCUSING MECHANISM
TO KEEP AN EYE ON. ANOTHER WILL BE A SHORTWAVE CUTTING THROUGH THE
FLOW TUE/TUE NIGHT. AT OR SLIGHTLY BELOW AVERAGE TEMPS WILL
CONTINUE INTO MIDWEEK WITH SIGNS OF A SLIGHT WARMING TREND FROM
MIDWEEK AND BEYOND.

THURSDAY THROUGH SUNDAY...12Z SUITE OF MODELS OFFER LITTLE CHANGE
FROM PREVIOUS FORECASTS. STILL DEALING WITH SOME FORM OF NORTHWEST
FLOW ALOFT. INDICATIONS ARE THAT MID LEVEL WARMING WILL BE NUDGING
TOWARD THE AREA...THOUGH NOTHING ABNORMAL OR EXTREME. AS A
RESULT...STILL CANNOT RULE OUT AFTERNOON/EVENING CONVECTION OR THE
PASSING OVERNIGHT MCS. KEPT POPS RIGHT NEAR CLIMO. TEMPERATURES
WILL SLOWLY EDGE UPWARD. SLIGHTLY DRIER CONDITIONS OVER SOUTH
CENTRAL MO WILL LIKELY RESULT IN LOCALLY WARMER TEMPS IN THIS
AREA...WITH READINGS IN THE MID/UPPER 80S COMMON.

GAGAN

&&

.AVIATION...

FOR THE 00Z TAFS...WILL REMOVE MENTION OF THUNDER EARLY IN THE
FORECAST AS WE LOSE DAYTIME HEATING INFLUENCE. MAY SEE SOME STORMS
DEVELOP WEST OF JOPLIN LATE TONIGHT WITH LOW LEVEL JET OVERRUNNING
A SURFACE BOUNDARY OVER SOUTH KANSAS...BUT WILL HOLD MENTION OF
THUNDER FOR NOW. COULD SEE MORE DIURNALLY DRIVEN CONVECTION MONDAY
AFTERNOON. WILL WAIT TO LOOK OVER NEW 00Z MODEL DATA BEFORE
INCLUDING IN TAFS.

TERRY

&&

.CLIMATE...

SPRINGFIELD CONTINUES TO CLIMB IN THE RECORD BOOK OF THE WETTEST
JUNES ON RECORD WITH JUNE 2008 NOW RANKED THIRD...WITH EIGHT DAYS
LEFT IN THE MONTH. JOPLIN...WEST PLAINS...AND ROLLA VICHY REMAIN
SEVERAL INCHES AWAY FROM CRACKING THE TOP 10 WETTEST JUNE RAINFALL
AMOUNTS.

SPRINGFIELD WETTEST JUNES

RANK     PRECIPITATION       YEAR

1        12.27              1928
2        11.31              1935...1975
3        11.22              2008
4        10.96              1948
5        10.08              1932

LOCATION     JUNE 2008 PRECIPITATION     10TH WETTEST JUNE ON RECORD

JOPLIN       6.34                       9.21 1951
WEST PLAINS  2.80                       5.93 1958
ROLLA VICHY  2.76                       7.03 1957

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 6:27 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT SUN JUN 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
727 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS...WIND
 GUSTS OF 60 MPH AND HEAVY RAINFALL.

AREAS AFFECTED AND TIMING:

 ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS AFTER MIDNIGHT
 MAINLY ALONG AND SOUTH OF A LINE FROM PITTSBURG KANSAS TO AVA.

DISCUSSION:

 THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS A BOUNDARY SETS UP
 ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...AND A LOW LEVEL
 JET DEVELOPS ACROSS THE PLAINS TONIGHT AND INTERACTS WITH THIS
 BOUNDARY. INCREASING MOISTURE CONTENT AND POSSIBLE TRAINING OF
 THUNDERSTORMS WILL RESULT IN A HEAVY RAIN AND FLASH FLOOD RISK
 ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE WORK WEEK...WITH
 THE BEST CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EASTERN
 MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
 EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jun 22, 7:10 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT SUN JUN 22 2008

MOZ095-230145-
CHRISTIAN MO-
810 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN COUNTY UNTIL 845
PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HIGHLANDVILLE...MOVING EAST
AT 22 MPH.

THIS STORM WILL BE NEAR...
  HIGHLANDVILLE BY 825 PM CDT.
  6 MILES SOUTH OF OZARK BY 830 PM CDT.

THE TOWNS OF SELMORE AND CHRISTIAN CENTER ARE IN THE PATH OF THIS
STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY
Local storm report, Jun 22, 7:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             4 S NIXA                36.99N  93.29W
06/22/2008  E0.70 INCH       CHRISTIAN          MO   PUBLIC

            MIXED SIZES OF PEA TO DIME SIZE

&&

KARDELL
Special weather statement, Jun 22, 7:32 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT SUN JUN 22 2008

MOZ095-230145-
CHRISTIAN MO-
832 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN COUNTY HAS BEEN
CANCELLED...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORMS OVER CENTRAL CHRISTIAN COUNTY HAD WEAKENED AND WERE
NO LONGER CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WINDS TO 50
MPH.

TERRY
Special weather statement, Jun 22, 9:23 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CDT SUN JUN 22 2008

MOZ095-230400-
CHRISTIAN MO-
1023 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN COUNTY UNTIL 1100
PM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OZARK...MOVING SOUTHEAST AT 29 MPH.

THIS STORM WILL BE NEAR...
  SPARTA BY 1030 PM CDT.

THE TOWNS OF OLDFIELD...BRUNER...CHADWICK...KELTNER AND GARRISON ARE
IN THE PATH OF THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

TERRY
Local storm report, Jun 22, 9:56 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             SPARTA                  37.00N 93.08W
06/22/2008  E1.00 INCH       CHRISTIAN          MO   LAW ENFORCEMENT

            RELAYED VIA SHERRIFF DEPUTY IN SPARTA

&&

GCLAYCOM
Local storm report, Jun 22, 10:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             2 NE CHRISTIAN CENTER   36.96N 93.14W
06/22/2008  E0.75 INCH       CHRISTIAN          MO   NWS EMPLOYEE

&&

GCLAYCOM

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherokee

When
June 22, 11:30 PM CST
Where
Cherokee County, 0.55 mi E of Faulkner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -95.010

Hail, Cherokee

When
June 22, 11:38 PM CST
Where
Cherokee County, West Mineral
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.920

Hail, Cherokee

When
June 22, 11:57 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Hail, Cherokee

When
June 23, 12:05 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -94.840

Hail, Cherokee

When
June 23, 12:15 AM CST
Where
Cherokee County, 2.76 mi S of Crestline
Measured
2.75 in hail
Reported by
Public
Coordinates
37.130, -94.700

Hail, Cherokee

When
June 23, 12:19 AM CST
Where
Cherokee County, 2.07 mi N of West Mineral
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.310, -94.920

Hail, Cherokee

When
June 23, 12:24 AM CST
Where
Cherokee County, Hallowell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.170, -95.000

Hail, Cherokee

When
June 23, 12:30 AM CST
Where
Cherokee County, 1.77 mi SE of Crestline
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.150, -94.680

Thunderstorm Wind, Cherokee

When
June 23, 12:37 AM CST
Where
Cherokee County, Scammon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.280, -94.820

Hail, Cherokee

When
June 23, 12:38 AM CST
Where
Cherokee County, Scammon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.820

Hail, Crawford

When
June 23, 1:03 AM CST
Where
Crawford County, 0.55 mi E of Cherokee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.350, -94.810

Hail, Cherokee

When
June 23, 1:33 AM CST
Where
Cherokee County, 3.02 mi NW of Crestline
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.200, -94.740

Thunderstorm Wind, Cherokee

When
June 23, 1:33 AM CST
Where
Cherokee County, Crestline
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.170, -94.700

Thunderstorm Wind, Cherokee

When
June 23, 1:33 AM CST
Where
Cherokee County, 3.02 mi NW of Crestline
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -94.740

Flash Flood, Cherokee

When
June 23, 2:00 AM CST to 6:00 AM CST
Where
Cherokee County, 5.76 mi NW of West Mineral to 1.41 mi WSW of Melrose
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.337, -94.996

Several locations across Cherokee County experienced flash flooding due to excessive rain. A few specific locations that flooded included a section of Centerstar Road, a section of Highway 7 north of Columbus, a section of Southwest 110th Street and a section of Southwest 120th Street.

Hail, Cherokee

When
June 23, 2:00 AM CST
Where
Cherokee County, 2.76 mi N of Crestline
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.210, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112136, 112137, 112138, 112139, 112140, 112141, 112142, 112143, 112148, 112144, 112145, 112146, 112149, 112150, 112135, 112147.